If you are taking an antidepressant, you may not be aware of potential problems when you stop. Recently published research suggests that taking yourself off of them too quickly can cause severe and sometimes debilitating withdrawal symptoms.
What causes antidepressant withdrawal symptoms?
According to a paper published in the British Journal of Clinical Practice, 56% of people experience some form of withdrawal when they stop taking their SSRI (selective serotonin reuptake inhibitor) prescribed for depression. The long-held belief by medical professionals that withdrawal symptoms are short-term (the original estimate was two weeks) and mild has also turned out to be false. Symptoms are often severe, and they may continue for months or even years.
On top of that, withdrawal symptoms are often misdiagnosed as a relapse. Patients are typically put back on their meds when they simply need to reduce their dosage more slowly.
The difference between addiction and dependence when it comes to antidepressant use
Fortunately, antidepressants are not known to cause addiction. What they are known to cause is dependence. What’s the difference? Addiction leads to compulsive, risky behavior and/or cravings. With dependence, the body adapts to the medication. When you stop taking it, your body gets stressed and manifests a variety of symptoms.
Antidepressants increase serotonin levels, which can make receptors less sensitive. Stopping them often leads to an abrupt decrease in the level of serotonin in the brain. The severity of the response depends on the dosage, how long you’ve been taking the meds, and the type used. For example, paroxetine has a shorter half-life and may cause more severe withdrawal symptoms in some.
Some Signs of Antidepressant Withdrawal
People complaining of protracted withdrawal symptoms have often been told that this simply wasn’t possible, as the drug was out of their system. We now understand that these drugs can cause adaptations in neurotransmitters found in both the brain and body, so the effects can outlast the drug.
Depending on the neurotransmitters affected, a person may experience psychological and/or physical effects. In fact, there’s a DESS (Discontinuation-Emergent Signs and Symptoms) checklist containing 43 signs and symptoms.
These include nervousness, anxiety, flu-like symptoms, insomnia, nausea, imbalance, vivid dreams, ‘shock-like’ sensations (zaps), fatigue, forgetfulness, bouts of crying, diarrhea, bloating, and more.
Antidepressant Withdrawal vs. Relapse
Withdrawal symptoms are typically misdiagnosed as a relapse. When evaluated against a depression rating scale, symptoms are regularly misinterpreted. Fortunately, there are ways to tell the difference.
To distinguish between withdrawal and relapse, doctors consider the timing and duration of symptoms, as well as the response to reintroducing the medication. Withdrawal often occurs within days of reducing or stopping, whereas a relapse typically manifests weeks, months, or years later. In withdrawal, psychological and physical symptoms can manifest simultaneously; if the medication is reintroduced, all the symptoms may disappear shortly thereafter.
Withdrawal symptoms also show a distinctive wave-like pattern in their effect on the body from the time the medication has been stopped or reduced; relapses show no such pattern.
Of course, these responses do vary across medications.
The Best Approach to Stopping
Normally, the dosage is reduced in equal proportions over a couple of weeks until no further reduction is possible. Dr. Mark Horowitz, an academic psychiatrist who focuses on how to stop using psychiatric drugs safely, says this is too sudden for many, and the science bears this out.
This is due in part to something called the hyperbole effect. The brain’s initial response to an antidepressant is the strongest, primarily because there’s plenty of space available on the receptor sites. But as the drug occupies more of those sites, there’s a tapering effect, similar to a hyperbolic curve.
This means that the withdrawal effect increases as your dosage decreases. According to Dr. Horowitz, patients are 20 times more likely to experience an increase in withdrawal symptoms at lower doses.
Dr. Horwitz’s approach is to taper off slowly, reducing each dose to a proportion of the previous one (mimicking a hyperbolic curve). This could take months and, for some, even years. It also means taking the drug in a liquid form rather than a tablet or capsule to get the precise dosages required.
The process requires the support of a doctor or pharmacist to ensure that the tapering is being done safely and with minimal symptoms.
What does this mean?
We all know that taking drugs comes with a risk of side effects, but we seldom think about what will happen when we stop our meds – or how long it will take to stop safely. And often doctors don’t tell their patients about the risks of taking these medications, especially when it comes to withdrawal symptoms.
Sadly, many people are probably using antidepressants simply because they felt terrible when they stopped, or their doctor misdiagnosed their withdrawal symptoms as a relapse.